Hail, Dickenson
- When
- May 24, 12:40 PM EST
- Where
- Dickenson County, 0.88 mi SE of Tandy
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.210, -82.390
Photo with ruler submitted via social media.
Showers and thunderstorms developed along a warm front on the 24th. The showers and storms produced very heavy rainfall with one to two inches of rain in a short time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and thunderstorms developed along a warm front on the 24th. The showers and storms produced very heavy rainfall with one to two inches of rain in a short time. This rain fell on already saturated soils resulting in flash flooding. One storm briefly pulsed up and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 8:42 AM EST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 942 AM EDT Wed May 24 2017 .SYNOPSIS... Upper level low digs into the Tennessee Valley and brings chances of showers today through Thursday. Unsettled again for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 935 AM Wednesday... Some clearing moving south to north this morning, so this should add to the convective potential today. On the fringe for the severe today with good directional shear profiles, but the instability is not as impressive. As of 230 AM Wednesday... Sfc low pressure system over KY and TN will move north into the OH Valley through tonight. A series of mid level shortwaves rotating around the upper low will produce unstable conditions for showers or storms to develop mainly across southeast OH and over the eastern mountains. Abundant cloudiness will keep temperatures in the 70s this afternoon and into the 50s tonight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 310 AM Wednesday... Upper low will be overhead on Thursday with scattered showers expected. An isolated thunderstorm is not out of the question with the cold temps aloft, but overall thunder threat is quite low. Ridging builds into the region by Friday morning and will briefly dry us out as warmer temperatures return as well. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 345 AM Wednesday... The pattern is starting to take shape for Memorial Day weekend and the potential for severe thunderstorms is growing. A stationary boundary will set up from west to east across the area and current guidance is indicating several short waves moving through the zonal flow Saturday and Sunday. Deep southwesterly return flow from the Gulf of Mexico will bring a warm and moist airmass into the region. Both the Euro and GFS indicate a plume of high mid level lapse rates moving into the area on the zonal westerly flow Saturday afternoon. BUFkit soundings in the GFS indicate this EML on Saturday with very high CAPE values on forecast soundings in the order of 2000 to 2500 J/Kg and 700mb to 500mb lapse rates around 8C/km. The uncertainty lies on timing of a short wave in order to break a decent Cap and tap into this unstable air. Confidence is still rather low due to timing disagreement between the models with the arrival of the short wave. However, I think there is at least enough ingredients in place that it warrants mention here that a severe outbreak is possible. Also, instability does weaken by Sunday but strong 0-6 km bulk shear with the passing of a cold front could produce severe storms as well. Finally, PWATs will be on the rise this weekend and GEFS indicates values about 2 standard deviations above normal. With the potential for thunderstorms and low flash flood guidance values due to rains today and on Thursday, there will be potential for flash flooding to occur. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... As of 1245 AM Wednesday... Radar show areas of rain moving northeast across the tri state area, and another batch across the northeast mountains. Expect mostly MVFR conditions with very brief IFR/LIFR along with the rain. Bufkit soundings suggest saturation at the lower levels at PKB, CRW, HTS and BKW by 07-08Z.A low stratus deck is expected to develop overnight across most sites. Conditions could improve to VFR/MVFR in the morning by 14Z. But the environment will remain unsettled through Sunday with the passage of a low pressure system. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Timing of rain could vary. May need to be more aggressive with IFR or LIFR tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY L L L L L L L L L L L L HTS CONSISTENCY L L L L L L L L L L L L BKW CONSISTENCY L M M L L L L L L L L L EKN CONSISTENCY L L L L L L L L L L L L PKB CONSISTENCY L L L L L L L L L L L L CKB CONSISTENCY L L L L L L L L L L L L AFTER 12Z THURSDAY... Upper level low keeps IFR chances in play through Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...ARJ/26 SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 1226 PM EDT Wed May 24 2017 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033- 034-515>520-251630- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone- Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 1226 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible this afternoon into tonight. The strongest storms could be capable of producing damaging winds, large hail and even an isolated tornado. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630- Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1226 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible this afternoon into tonight. Locally damaging winds and large hail are the main threats. However, locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Charleston WV
137 PM EDT WED MAY 24 2017
WVZ005-013-024-025-241800-
Lincoln-Logan-Wayne-Mingo-
137 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...
At 137 PM EDT, a strong thunderstorm was located near Oppy, or 9
miles north of Williamson, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chapmanville, Chief Logan State, Ranger, Gill, Mount Gay-Shamrock,
Chattaroy, Harts, Holden, Mitchell Heights, Verdunville, Myrtle,
Naugatuck, Dingess, Wilsondale, Lenore and Breeden.
This includes Route 119 between mile markers 1 and 18, and between
mile markers 28 and 39.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3787 8241 3788 8242 3818 8220 3801 8196
3799 8198 3798 8197 3797 8191 3768 8226
3774 8233 3776 8231 3776 8233 3778 8232
3777 8233 3782 8238 3781 8240 3783 8240
3786 8242
TIME...MOT...LOC 1737Z 215DEG 28KT 3782 8230
09The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Photo with ruler submitted via social media.
Several roads in and around Clintwood were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688970, 688969.